Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2002, 2:26 PM EST for Sampson County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 2:26 PM EST (19:26 UTC)
- Expired
- Mar 31, 2002, 3:00 PM EST
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Sampson County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 2:45 PM EST | Hail 1.75 | Clinton, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 311926 SVRRAH NCC163-312000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 226 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 300 PM EST * AT 226 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF CLINTON...MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... CLINTON SALEMBURG THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:22 PM EST, 4 minutes earlier.
Area forecast discussion, Mar 31, 2:22 PM EST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 222 PM EST SUN MAR 31 2002 SEVERE WEATHER WATCH TO CONTINUE SOUTHEAST THIS EVENING... RAIN AND A CHANCE OF THUNDERSTORMS WILL BE CONTINUED WITH AND AHEAD OF THE COLD FRONT FOR EARLY TONIGHT...ENDING 10PM-MID WEST...MID-2AM CENTRAL...AND 2-4AM EAST IN THE RAH CWA. TEMPERATURES WILL BE NEARLY STEADY OR WARMING SLIGHTLY UNTIL FRONTAL PASSAGE. MORNING LOWS WILL RANGE FROM MID 40S NORTHWEST TO MID 50S SOUTHEAST. THE NEXT TWO DAYS SHOULD BE MOSTLY SUNNY AND DRY AS HIGH PRESSURE ASSOCIATED WITH A CONTINENTAL AIRMASS OF PACIFIC ORIGIN BUILDS INTO THE REGION FROM THE WEST. SEASONABLE HIGHS OF MID TO UPPER 60S MONDAY SHOULD WARM TO MID TO UPPER 70S ON TUESDAY. RADIATIONAL COOLING MONDAY NIGHT SHOULD ALLOW TUESDAY MORNING LOWS TO READ LOWER TO MID 40S. GIVEN WEAK RETURN OF LOW LEVEL MOISTURE AND A LEADING PREDOMINANT WESTERLY COMPONENT OF WIND AHEAD OF THE NEXT COLD FRONT...RAIN CHANCES WILL BE KEPT SLIGHT FOR WEDNESDAY. THE AIRMASS WILL BE IN TRANSITION WEDNESDAY WITH MORNING LOWS MAINLY 50S AND DAYTIME HIGHS IN THE UPPER 60S TO LOWER 70S. THE AIR SHOULD DRY BUT REMAIN PARTLY CLOUDY WITH HIGHER CLOUDS THURSDAY AS A SECONDARY TROUGH/ LAGGING SHORT WAVES PASS IN THE SOUTHERN STREAM. THIS SHOULD BE FOLLOWED BY DRIER AND COOLER AIR FRIDAY AND INTO NEXT WEEKEND AS A HUDSON BAY HIGH EXTENDS SOUTH. .RAH...NONE. RFG
In the hours before
Special weather statement, Mar 31, 11:55 AM EST, 2 hours 31 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-311700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SUN MAR 31 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT... .SKYWARN SPOTTERS... ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE FRONTAL BOUNDARY WILL BE NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING. THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR... COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
Special weather statement, Mar 31, 11:55 AM EST, 2 hours 31 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-312300- SEVERE WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SUN MAR 31 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT... .SKYWARN SPOTTERS... ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE FRONTAL BOUNDARY WILL BE NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING. THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR... COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
Local storm report, Mar 31, 1:15 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
115 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 3 W FAYETTEVILLE NC 1.75 INCH HAIL
03/31/02 CUMBERLANDLocal storm report, Mar 31, 2:10 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
210 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM JUST S HOPE MILLS NC 1.00 INCH HAIL
03/31/02 CUMBERLANDLocal storm report, Mar 31, 2:13 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
213 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0206 PM 3 E FAYETTEVILLE NC 1.00 INCH HAIL
03/31/02 CUMBERLANDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:45 PM EST | Severe Thunderstorm Warning | RAH | Scotland | 45 min |
| Mar 31, 1:02 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 43 min |
| Mar 31, 1:58 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 17 min |
| Mar 31, 2:00 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 30 min |
| Mar 31, 2:30 PM EST | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 30 min |
| Mar 31, 2:34 PM EST | Tornado Warning | RAH | Sampson | 26 min |
| Mar 31, 2:50 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
| Mar 31, 3:04 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 26 min |
| Mar 31, 3:05 PM EST | Severe Thunderstorm Warning | RAH | Wayne | 25 min |
| Mar 31, 3:13 PM EST | Severe Thunderstorm Warning | RAH | Stanly | 62 min |
| Mar 31, 3:40 PM EST | Severe Thunderstorm Warning | RAH | Montgomery | 50 min |
| Mar 31, 4:08 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 22 min |
| Mar 31, 4:15 PM EST | Severe Thunderstorm Warning | RAH | Anson | 30 min |
| Mar 31, 4:48 PM EST | Severe Thunderstorm Warning | RAH | Chatham, Lee | 27 min |
| Mar 31, 5:11 PM EST | Severe Thunderstorm Warning | RAH | Wake | 49 min |
| Mar 31, 6:20 PM EST | Flash Flood Warning | RAH | Wake | 85 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.